Agranulocytosis Induced by Tamoxifen in a Breast Cancer Patient

Breast Care (Basel). 2020 Feb;15(1):72-74. doi: 10.1159/000500708. Epub 2019 Jun 20.

Abstract

Background: The main side effects of tamoxifen are menopausal symptoms. We report a case of agranulocytosis induced by tamoxifen in a 33-year-old woman treated in the adjuvant setting.

Case presentation: Ten days after the beginning of tamoxifen treatment, the patient complained of asthenia and mucositis. Blood testing showed a grade 4 neutropenia (0.06 G/L) without any other major hematologic disorder. Tamoxifen was discontinued, and the patient received granulocyte colony-stimulating factor. Within 2 days, she recovered to a normal granulocyte count. Tamoxifen was then switched to the combination of ovarian suppression (triptorelin) and aromatase inhibitor (anastrozole).

Conclusion: Agranulocytosis is a very rare adverse event of tamoxifen.

Keywords: Agranulocytosis; Endocrine therapy; Tamoxifen; Toxicity.

Publication types

  • Case Reports